Virginia, 2004

Hail in Virginia, May 10, 2004

May 10, 2004 · NWS RNK · 4 events in 3 counties and zones

Isolated, pulse severe thunderstorms formed over parts of the New River valley the afternoon of May 10th. Hail ranging from penny to quarter size fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated, pulse severe thunderstorms formed over parts of the New River valley the afternoon of May 10th. Hail ranging from penny to quarter size fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 2:05 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 2:05 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON MAY 10 2004

.DISCUSSION...
.TONIGHT AND TOMORROW...
WEAK SHORT WAVE MOVING ACROSS THE REGION THIS AFTERNOON AND EVENING
WILL RESULT IN SCT SHOWERS AND THUNDERSTORMS. KFCX AT 1837Z INDICATED
ISOLATED CELLS THIS AFTERNOON...MAINLY IN THE MOUNTAINS. DECIDED TO
EXTENDED POPS A TAD FURTHER EAST FOR TONIGHT. DECIDED TO LEAVE
PATCHY FOG IN ISC GRIDS OVERNIGHT. ADJUSTED MIN TEMPERATURES DOWN A
FEW DEGREES IN THE WEST. FOR TUESDAY...KEPT THE MENTION OF
AFTERNOON AND EVENING THUNDERSTORMS. LOWERED HIGHS IN THE
FOOTHILLS OF NORTH CAROLINA A FEW DEGREES TO BLEND BETTER WITH GSP.

.TOMORROW NIGHT THROUGH MONDAY...
THE BERMUDA HIGH ANCHORED OFF THE EAST COAST UNDER THE UPPER-LEVEL
RIDGING WILL KEEP IT UNSEASONABLY WARM AND HUMID DURING THE PERIOD.
IN GENERAL...NUDGED TEMPERATURES UP A FEW DEGREES. KEPT THE MENTION
OF MAINLY AFT/EVE TSRA DURING THE PERIOD. PLAYED THE POPS THE
HIGHEST IN THE HIGHER TERRAIN. ZONES AND GRIDS WILL BE OUT BY
4 PM. HAVE A GOOD NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

07
Hazardous weather outlook, May 10, 5:11 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
101009-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-ASHE NC-BATH VA-BEDFORD VA-
BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HENRY VA-MERCER WV-MONROE WV-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-
SMYTH VA-STOKES NC-SUMMERS WV-SURRY NC-TAZEWELL VA-WATAUGA NC-
WILKES NC-WYTHE VA-YADKIN NC-
611 AM EDT MON MAY 10 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE
HAIL OR DAMAGING WINDS. IN ADDITION...EXPECT LOCALLY HEAVY DOWNPOURS
OF ONE TO TWO INCHES OF RAIN. THIS MAY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE)

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST EACH DAY TUESDAY THROUGH FRIDAY...BUT NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ044>047-058-059-101009-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
611 AM EDT MON MAY 10 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 33 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pulaski

When
May 10, 4:18 PM EST
Where
Pulaski County, 6 mi NE of Allisonia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -80.650

Hail, Radford (C)

When
May 10, 4:24 PM EST
Where
Radford (C) County, Radford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.417

Hail, Montgomery

When
May 10, 4:40 PM EST
Where
Montgomery County, 7 mi W of Christiansburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -80.550

Hail, Montgomery

When
May 10, 4:40 PM EST
Where
Montgomery County, 1 mi N of Ellett
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.200, -80.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398421, 5398422, 5398423, 5398424.